Case series and review of Ayurvedic medication induced liver injury.
BMC Complement Med Ther
california; newport beach; hoag
BACKGROUND: Complementary and alternative medicine use among Americans is prevalent. Originating in India, Ayurvedic medicine use in the United States has grown 57% since 2002. CAM accounts for a significant proportion of drug induced liver injury in India and China, but there have been only three reports of drug induced liver injury from Ayurvedic medications in the U.S. We report three cases of suspected Ayurvedic medication associated liver injury seen at a Southern California community hospital and review literature of Ayurvedic medication induced liver injury.
CASE PRESENTATIONS: Three patients presented with acute hepatocellular injury and jaundice after taking Ayurvedic supplements for 90-120 days. First patient took Giloy Kwath consisting solely of Tinospora cordifolia. Second patient took Manjishthadi Kwatham and Aragwadhi Kwatham, which contained 52 and 10 individual plant extracts, respectively. Third patient took Kanchnar Guggulu, containing 10 individual plant extracts. Aminotransferase activities decreased 50% in < 30 days and all 3 patients made a full recovery. Roussel Uclaf Causality Assessment Method (RUCAM) scores were 7-8, indicating probable causality. These products all contained ingredients in other Ayurvedic and traditional Chinese medicines with previously reported associations with drug induced liver injury.
CONCLUSIONS: These patients highlight the risk of drug induced liver injury from Ayurvedic medications and the complexity of determining causality. There is a need for a platform like LiverTox.gov to catalog Ayurvedic ingredients causing liver damage.
Karousatos, Christopher M; Lee, Justin K; Braxton, David R; and Fong, Tse-Ling, "Case series and review of Ayurvedic medication induced liver injury." (2021). Articles, Abstracts, and Reports. 4575.